Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at May 16, 2021, 1:16 PM PDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 1:16 PM PDT (20:16 UTC)
- Expired
- May 16, 2021, 2:00 PM PDT
- In force
- 44 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 44 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WWUS85 KLKN 162016 SPSLKN Special Weather Statement National Weather Service Elko NV 116 PM PDT Sun May 16 2021 NVZ030-031-036-162100- Northern Elko County NV-Humboldt County NV- Northern Lander County and Northern Eureka County NV- 116 PM PDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT...NORTHERN LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 200 PM PDT... At 115 PM PDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Midas, moving southwest at 20 mph. Wind gusts 40 to 50 mph and pea sized hail will be possible with this storm. This storm will remain over mainly rural areas of east central Humboldt, northern Lander and west central Elko Counties. LAT...LON 4123 11706 4113 11684 4078 11705 4098 11743 TIME...MOT...LOC 2015Z 036DEG 18KT 4110 11704 $$ SS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at May 16, 9:21 AM PDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 16, 9:21 AM PDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Elko NV 921 AM PDT Sun May 16 2021 .SYNOPSIS...A low pressure system moving through southern Nevada will continue to bring showers and thunderstorms to the most of state again today. A few strong storms area possible accompanied by gusty winds, small hail and cloud to ground lightning. Drier conditions move into northwest Nevada Monday with lingering showers and afternoon thunderstorms across central and eastern Nevada Monday. && .UPDATE... Enhanced thunderstorm phrasing in the updated zones and gridded data in the marginal area from SPC, that being the threat of small hail and gusty winds. Expect strong storms today and maybe an isolated cell that exceeds severe thunderstorm warning criteria. Shear is less prevalent today, but there is less cloud cover to start the day. Expect storm activity to increase quickly after 10-11 am this morning. The strongest storms are expected from northeast Elko County to northwest Nye County. This includes the communities of Elko, Spring Creek, Eureka, and the rural valleys of Diamond Valley and the Big Smoky Valley. && .PREV DISCUSSION... /ISSUED AT 306 AM / SYNOPSIS...A low pressure system moving through southern Nevada will continue to bring showers and thunderstorms to the most of state again today. A few strong storms area possible accompanied by gusty winds, small hail and cloud to ground lightning. Drier conditions move into northwest Nevada Monday with lingering showers and afternoon thunderstorms across central and eastern Nevada Monday. SHORT TERM...Today through Monday. The low pressure system moving through southern Nevada will continue to bring active weather to much of central and northern Nevada today. This feature combined with an increasingly unstable atmosphere will promote further convection later this morning and afternoon. Sufficient instability with CAPE values reaching 800 and in some locations approaching 1500 J/kg will allow some strong storms to develop from central Nevada into Elko county. A marginal risk for severe storms exists as well but shear and dynamics is not as favorable as it was yesterday. Influence of low continues into Monday with showers and thunderstorms expected across central and eastern Nevada with drier conditions moving into northwest Nevada. Temperatures will be in the 70s for much of the state today with 80s returning for some locations in northwestern Nevada Monday. Lows tonight will bottom out in the 40s with some central valley locations reaching down into the 30s. LONG TERM...Monday night through Saturday A stray shower or two in eastern Nevada overnight Monday into Tuesday isn't out of the question as the messy weather system that impacted our weekend and Monday moves off to the East. Tuesday is shaping up to be a dry day, but conditions change come Wednesday as the next low pressure system approaches our region. Wednesday currently looks like most of us see some light showers with rainfall having the best chance of making it to the ground in parts of central and northeastern Nevada. Overnight Thursday into Friday morning, we have to be the bearer of the bad news that it is possible we see rain changeover to snow. The system bringing this weather in ushers some cool air in with it, and this makes it possible for snowflakes to reach the ground. However, temperatures at the surface may not support accumulation and we think that is the silver lining. As evening approaches, the snow levels lift and valleys may have a return of rain, while mountain tops may see small snow accumulations. This continues into Saturday, and we hope that this is the last time we have to use the word snow in a forecast discussion for the rest of May. We'll see this change in weather not just with precipitation, but also temperatures. Tuesday and Wednesday see highs in the 70s and 80s with overnight lows mostly in the 40s. As the precipitation arrives and cooler air settles in, afternoon highs only reach the 40s and some 50s with overnight lows in the 20s. AVIATION...A low pressure system continues to pass through southern NV bringing showers and thunderstorms to all terminals for the next few days. The strongest storms are expected today. These thunderstorms can lead to heavy downpours, erratic strong gusty outflows, and hail. A few of the thunderstorms may be strong and even severe which can produce even stronger winds, larger hail, and heavier downpours. KEKO and KBAM have the best chances of seeing these stronger thunderstorms. The thunderstorms and showers will likely cause mountain obscurations through NV. There will once again be some threat of nocturnal convection during the overnight hours of Sunday into Monday. FIRE WEATHER...Another round of showers and thunderstorms are expected today as a low pressure system moves through southern Nevada. Some thunderstorms could be strong bringing hail, cloud to ground lightning and gusty outflow winds in addition to brief heavy downpours. Wetting rains are possible across much of central and northeastern Nevada with fire weather zones 437, 426 and 455 a bit drier. Shower activity gradually shifts eastward Monday as the low pressure system moves out of the four corners region. Shower and thunderstorm intensity is expected to diminish across eastern Nevada as well Monday. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 93/84/93/93
In the hours before
Special weather statement, May 16, 12:45 PM PDT, 31 minutes before
Special Weather Statement National Weather Service Elko NV 1245 PM PDT Sun May 16 2021 NVZ035-037-162030- Southern Lander County and Southern Eureka County NV- White Pine County NV- 1245 PM PDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 130 PM PDT... At 1244 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 19 miles east of Eureka to 8 miles southeast of Pinto Summit. Half inch hail and wind gusts 40 to 50 mph will be possible with these storms. Locations impacted include... Eureka, Pinto Summit and Pancake Summit. LAT...LON 3973 11557 3944 11611 3920 11591 3949 11543 TIME...MOT...LOC 1944Z 166DEG 4KT 3949 11558 3933 11585 SS
Special weather statement, May 16, 12:46 PM PDT, 30 minutes before
Special Weather Statement National Weather Service Elko NV 1246 PM PDT Sun May 16 2021 NVZ031-162030- Northern Elko County NV- 1246 PM PDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL 130 PM PDT... At 1245 PM PDT, Doppler radar was tracking a moderate thunderstorm near Contact, moving west at 10 mph. Dime size hail will be possible with this storm. In addition, brief heavy rain will cause ponding of water along US Highway 93 near Contact. Please use caution when driving as roadways may be slick. Locations impacted include... Contact. LAT...LON 4178 11471 4164 11473 4157 11497 4186 11492 TIME...MOT...LOC 1945Z 096DEG 8KT 4172 11480 86
Special weather statement, May 16, 1:06 PM PDT, 10 minutes before
Special Weather Statement National Weather Service Elko NV 106 PM PDT Sun May 16 2021 NVZ034-039-162045- South Central Elko County NV- Ruby Mountains and East Humboldt Range NV- 106 PM PDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 145 PM PDT... At 103 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Clover Valley, moving west at 10 mph. Wind gusts 40 to 50 mph will be possible with this storm. A cold air funnel has been reported with this storm. If this funnel reaches the ground it can become a weak tornado and cause localized damage. Locations impacted include... Clover Valley. LAT...LON 4099 11482 4086 11477 4075 11499 4097 11510 TIME...MOT...LOC 2003Z 070DEG 10KT 4092 11485 99
Special weather statement, May 16, 1:09 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Elko NV
109 PM PDT Sun May 16 2021
NVZ034-035-162100-
White Pine County NV-Ruby Mountains and East Humboldt Range NV-
109 PM PDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE AND
SOUTHERN ELKO COUNTIES UNTIL 200 PM PDT...
At 109 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Cherry Creek, moving west at 15 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Big Bald Mountain and Overland Pass.
LAT...LON 3976 11515 3985 11566 4013 11551 4012 11542
4000 11504
TIME...MOT...LOC 2009Z 108DEG 15KT 3994 11524
SSLocal storm report, May 16, 1:10 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
110 PM PDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM FUNNEL CLOUD 9 NE CLOVER VALLEY 40.94N 114.90W
05/16/2021 ELKO NV LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A COLD AIR FUNNEL
SOUTHEAST OF WELLS VIA A PHOTO ON FACEBOOK
(PASSED ALONG BY PUBLIC). THE MOUNTAINS IN
THE FOREGROUND ARE BLOCKING THE VIEW OF THE
FUNNEL CLOUD AND CANNOT CONFIRM IT IS ON THE
GROUND.
&&
86Special weather statement, May 16, 1:16 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Elko NV 116 PM PDT Sun May 16 2021 NVZ030-031-036-162100- Northern Elko County NV-Humboldt County NV- Northern Lander County and Northern Eureka County NV- 116 PM PDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT...NORTHERN LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 200 PM PDT... At 115 PM PDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Midas, moving southwest at 20 mph. Wind gusts 40 to 50 mph and pea sized hail will be possible with this storm. This storm will remain over mainly rural areas of east central Humboldt, northern Lander and west central Elko Counties. LAT...LON 4123 11706 4113 11684 4078 11705 4098 11743 TIME...MOT...LOC 2015Z 036DEG 18KT 4110 11704 SS
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:08 PM PDT | Special Weather Statement | LKN | 52 min | |
| May 16, 12:14 PM PDT | Special Weather Statement | LKN | 46 min | |
| May 16, 12:29 PM PDT | Special Weather Statement | LKN | 46 min | |
| May 16, 12:45 PM PDT | Special Weather Statement | LKN | 45 min | |
| May 16, 12:46 PM PDT | Special Weather Statement | LKN | 44 min | |
| May 16, 1:06 PM PDT | Special Weather Statement | LKN | Elko | 39 min |
| May 16, 1:09 PM PDT | Special Weather Statement | LKN | 51 min | |
| May 16, 1:18 PM PDT | Special Weather Statement | LKN | Elko | 42 min |
| May 16, 1:26 PM PDT | Special Weather Statement | LKN | 49 min | |
| May 16, 1:27 PM PDT | Special Weather Statement | LKN | 48 min | |
| May 16, 1:45 PM PDT | Special Weather Statement | LKN | Elko | 45 min |
| May 16, 1:56 PM PDT | Special Weather Statement | LKN | Elko | 49 min |
| May 16, 1:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| May 16, 2:02 PM PDT | Special Weather Statement | LKN | 43 min | |
| May 16, 2:05 PM PDT | Special Weather Statement | LKN | 25 min | |
| May 16, 2:05 PM PDT | Special Weather Statement | LKN | 40 min | |
| May 16, 2:17 PM PDT | Special Weather Statement | LKN | 43 min | |
| May 16, 2:27 PM PDT | Special Weather Statement | LKN | 48 min | |
| May 16, 2:39 PM PDT | Special Weather Statement | LKN | 51 min | |
| May 16, 3:06 PM PDT | Areal Flood Advisory | LKN | Esmeralda, Lander, Nye | 19 min |
| May 16, 3:25 PM PDT | Areal Flood Advisory | LKN | Lander, Nye | 3 hr |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.